Case reports in neurology
Methyldigoxin-Induced Visual Hallucinations in an Elderly Patient with Advanced Fazekas Scale 3 Leukoaraiosis: A Diagnostic Challenge and Case Report
Par Ćurković M, Salha T, Oršolić M et 1 autres.
Contenu en anglais
Résumé
Introduction
Digoxin and its derivatives remain valuable adjunctive therapies for rate control in atrial fibrillation, yet their narrow therapeutic index poses a significant risk for neurotoxicity, particularly in the geriatric population.
Case presentation
We report the case of a 79-year-old female with heart failure and chronic kidney disease who developed vivid, complex visual hallucinations 2 weeks after initiating methyldigoxin therapy. The patient's medical history and subsequent magnetic resonance imaging revealed advanced subcortical vascular encephalopathy, characterized by confluent perivascular gliosis (Fazekas scale 3). This structural background initially raised suspicion of a transient ischemic attack or progressing vascular dementia. However, the patient maintained a high cognitive baseline (MMSE 28/30), and the hallucinations - which included perceiving her deceased husband and grandson - resolved completely within 4 days of methyldigoxin discontinuation. This rapid recovery, combined with the absence of new focal neurological deficits, suggests digitalis induced neurotoxicity rather than a primary cerebrovascular event.



